From Susan, author of A Journey, a guest post about her virtual cold-turkey withdrawal off a cocktail of psychiatric drugs and what ensued:
The day I found hope
I can see the day clearly in my mind. I was frazzled, agitated and felt sick; it had been just a few months since the latest psychiatrist had decided, without consulting me, that I no longer needed the numerous drugs – so many in fact that I can’t remember exactly how many.
The world seemed bright; too bright. My senses were assaulted by light, noise….I couldn’t tolerate even the thought anyone touching me or the idea of talking to anyone. It seemed my language and ability to communicate rationally in any degree had vaporized. My thoughts were completely disorganized, my speech ran in circles and if I spoke to anyone I would find myself repeating the same thing over and over quite often. To put clothes on caused me much angst so I lived in shorts or sweat pants and a t-shirt unless I had to go out n to the world for some reason.
In hindsight, the doctor who forced this washout of the psychotropic drugs I had been on for the fifteen years previous, had forgotten to tell me the physical, emotional and mental hell that I would go through for a long time in this withdrawal process as my body returned to a natural drug free state. A very long time.
Over the next two and a half years I would often wonder if withdrawing from psych drugs was similar to withdrawing from heroin or meth – but then decided this had to be much worse. If it was street drugs that had altered my body and brain for the past fifteen years I would have been able to go to a residential facility for up to a year perhaps. Instead, I was discharged after seven-day inpatient stay and told I was now diagnosed with yet another personality disorder and no longer needed the drugs. Seven days.
Seven days in which I had slept a total of about four hours as my body began the long process of learning to live without the drugs that I had been dependent on for sleep – but never had really worked as insomnia had become my norm almost immediately after entering the mental health system and starting the daily regimen of pills.
But – surprisingly at the time I wasn’t angry with him. In fact I was grateful.
For the first time since 1992 when I took that first dose of Dexedrine for what I was told was a “chemical imbalance” in my brain that caused me to feel angry. “Adult ADHD”….and this miracle drug would “fix” that.**
This spring day – it was February 2008 and just five months since the washout without permission – I stood in my beautiful loft apartment with a view of the river and huge windows that spanned the east and north walls I was cognizant enough to realize that I felt hopeless for anything other than being more than the disabled “mental patient” I had accepted myself as or for the possibility for living a life more than that of the recluse I had become.
My thoughts were thick and slow; as though moving through a heavy fog, mired in deep mud as I stood there that morning. I felt agitated and anxious, I couldn’t think clearly and was afraid to let anyone see me in this condition. I was afraid someone would see just how f***ked up I was; that I wasn’t eating, sleeping or able to do even the most basic of self-care that had become my norm as I struggled to remember that this was a temporary thing.
I hoped it was a temporary thing anyway.
I had read about the withdrawals from psychotropic drugs and thought people were exaggerating and brushed it off as insignificant and fanatical. But then reality hit and I found it was every bit as horrible as it had been described – and for me perhaps worse as I had no one to confide in, to guide me or offer support to me through this nightmare.
But it was a price I was willing to pay to reclaim my brain…and thus my life.
My mind stumbled over the thoughts, I held my head in my hands trying to make the spinning stop and trying to will sense out of something that made absolutely no sense; how could this have happened?
I trusted my doctors over the years; at least three (that I can recall) had “treated me” over these many years …nearly 2 decades of my life! I had trusted and come to love the man who was my psychologist; the only man in my lifetime who had not attempted to paw or use me for his own purposes.
And even in that muddled mind, I knew that they had done their best, and had not intended to cause me harm. This just was my reality and maybe one day I would be able to communicate the pain and express the losses, the price I had paid for accepting that I was genetically broken…without question.
As I struggled with this realization and that feeling of despair somewhere in my mind I recalled that I understood the thoughts of suicide were not my reality; they were a symptom. A symptom that told me that perhaps I was feeling overwhelmed, powerless and hopeless.
Eventually my thoughts shifted to searching my mind for solutions and I turned my focus to hope.
I knew that I needed hope to survive and as I searched my damaged brain for answers I remembered something I had read in the Christian bible about faith and love and hope.
I puzzled together in my muddled mind that faith was the beginning of hope; believing in something bigger than myself. I grasped onto that and in this fog I understood that while I was physically alone I might not feel so alone if I could find faith in that thing that was bigger than me, faith that I was no longer alone in this nightmare.
And with that – with finding faith in that thing that was bigger than me – I believed that I was no longer alone and I found the hope to continue and…I could finally trust and believe that no matter the price I had to pay that I would make it.
**Click here for more of this part of Susan’s journey and how she became enmeshed in the mental health system while seeking help to escape a violent marriage
Editor’s note: Warning: what Susan’s doctor put her through above is dangerous and even potentially deadly. Do not cold-turkey off of psych meds. One should withdraw slowly and carefully. For information about withdrawal start here. And for a more in-depth warning about the risks and associated dangers see here.
(there are some rare exceptions when one must cold-turkey–Serotonin Syndrome and Lithium toxicity are two…in general, though if one is simply wanting to eliminate a medication slow withdrawal is safest)
You must be logged in to post a comment.